Alert archive / Massachusetts / Gale Watches in 2017
Gale Watch 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale watch at Feb 11, 2017, 3:59 AM EST. It took effect at Feb 13, 2017, 4:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 11, 2017, 3:59 AM EST (08:59 UTC)
- In effect from
- Feb 13, 2017, 4:00 AM EST
- Expired
- Feb 11, 2017, 3:54 PM EST
- In force
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
964 WHUS71 KBOX 110859 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 359 AM EST SAT FEB 11 2017 ANZ230-233>237-111700- /O.NEW.KBOX.GL.A.0007.170213T0900Z-170214T0600Z/ BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND- NARRAGANSETT BAY-BLOCK ISLAND SOUND- 359 AM EST SAT FEB 11 2017 ...GALE WATCH FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT. * WINDS AND SEAS...NORTHWEST WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT. SEAS 6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ ANZ231-232-251-254>256-111700- /O.EXB.KBOX.SR.A.0002.170213T0600Z-170214T0900Z/ CAPE COD BAY-NANTUCKET SOUND-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 359 AM EST SAT FEB 11 2017 ...STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT. * WINDS AND SEAS...NORTHWEST WINDS 35 TO 45 KT WITH GUSTS UP TO 60 KT. SEAS 14 TO 19 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF 48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ ANZ250-111700- /O.EXT.KBOX.SR.A.0002.170213T0600Z-170214T0900Z/ COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 359 AM EST SAT FEB 11 2017 ...STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... * WINDS AND SEAS...NORTHWEST WINDS 35 TO 45 KT WITH GUSTS UP TO 55 KT. SEAS 18 TO 23 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF 48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
2 follow-up statements
845 WHUS71 KBOX 111501 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1001 AM EST SAT FEB 11 2017 ANZ230-233>237-112315- /O.CON.KBOX.GL.A.0007.170213T0900Z-170214T0600Z/ BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND- NARRAGANSETT BAY-BLOCK ISLAND SOUND- 1001 AM EST SAT FEB 11 2017 ...GALE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... * WINDS AND SEAS...NORTHWEST WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT. SEAS 6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ ANZ231-232-250-251-254>256-112315- /O.CON.KBOX.SR.A.0002.170213T0600Z-170214T0900Z/ CAPE COD BAY-NANTUCKET SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1001 AM EST SAT FEB 11 2017 ...STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... * WINDS AND SEAS...NORTHWEST WINDS 35 TO 45 KT WITH GUSTS UP TO 60 KT. SEAS 16 TO 21 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF 48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
887 WHUS71 KBOX 112054 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 354 PM EST SAT FEB 11 2017 ANZ230-233>237-120500- /O.UPG.KBOX.GL.A.0007.170213T0900Z-170214T0600Z/ /O.NEW.KBOX.GL.W.0016.170213T0900Z-170214T0600Z/ BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND- NARRAGANSETT BAY-BLOCK ISLAND SOUND- 354 PM EST SAT FEB 11 2017 ...GALE WARNING IN EFFECT FROM 4 AM MONDAY TO 1 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 4 AM MONDAY TO 1 AM EST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS AND SEAS...NORTHWEST WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ231-232-250-251-254>256-120500- /O.UPG.KBOX.SR.A.0002.170213T0600Z-170214T0900Z/ /O.NEW.KBOX.SR.W.0005.170213T0900Z-170214T0400Z/ CAPE COD BAY-NANTUCKET SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 354 PM EST SAT FEB 11 2017 ...STORM WARNING IN EFFECT FROM 4 AM TO 11 PM EST MONDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A STORM WARNING...WHICH IS IN EFFECT FROM 4 AM TO 11 PM EST MONDAY. THE STORM WATCH IS NO LONGER IN EFFECT. * WINDS AND SEAS...NORTHWEST WINDS 35 TO 45 KT WITH GUSTS UP TO 60 KT. SEAS 19 TO 24 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Feb 11, 3:58 AM EST, 1 minute earlier.
Area forecast discussion, Feb 11, 3:58 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Taunton MA
358 AM EST Sat Feb 11 2017
.SYNOPSIS...
A warm front approaching the region produces light snow early this
morning with 1 to 3 inches of accumulation. Dry and seasonable this
afternoon. Bombing low immediately off the coast of E New England
brings significant snows and a possible wintry mix Sunday into Monday
on the later side of which there is also the additional threat of
powerful, damaging winds through Monday night. Dry weather likely
returns Tuesday and then another chance of snow Wednesday and/or
Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated 315 am...
*** Snow Tapers Off After Sunrise/Daybreak ***
Warm advection snows continue across the region as warmer air aloft
rides up and over the cold dome at the surface. Drier air beginning
to advect into the snow growth region (-10C to -20C layer) which has
resulted in the snow shield becoming more fragmented on radar. Thus
steady snow is becoming more intermittent during the predawn hours.
However still up to 25 dbz being detected on radar...so moderate
snow at times. Snow moves offshore around 12z with final snow totals
ranging from 1 to 3 inches.
For the remainder of the day dry weather will prevail but clouds
will remain stubborn as weak wave of low pressure tracks across the
region on the frontal boundary. However clouds may thin for some
sunshine in the afternoon across CT/RI and southeast MA as frontal
wave pushes east.
Warm sector remains south of the region but airmass modifies
considerably from yesterday with highs today in the upper 30s to
lower 40s, mid 30s high terrain. These values are right on target
for Feb 11th. Will feel mild given light winds.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Updated 315 am...
*** Low Risk For A Period Of Freezing Drizzle Eastern MA Including
Greater Boston Area Late Tonight into Early Sunday ***
Tonight...
Dry weather and becoming partly cloudy to mostly clear during the
evening. However as frontal wave moves offshore an inverted trough
extending northwest from the low back toward the coast will result
in moist NE low level flow and low level convergence along and near
this inverted surface trough. Much of the guidance as light qpf
coming onshore into eastern MA late tonight into Sunday morning.
Model soundings show this low level moisture along the entire column
subfreezing. However with dry air aloft in the snow growth region
probably not a lot of ice crystals in the cloud layer below which is
around -5C. Thus supercooled water droplets combined with
subfreezing surface temps yields a risk for freezing drizzle along
the eastern MA coastline late tonight into Sunday morning. This
could be a hazardous situation as it only takes a trace to a few
hundreds of freezing drizzle for icy roads to develop.
Remainder of the region should stay dry with just an increase in
clouds as next trough approaches from the west. Weak CAA behind
departing frontal wave results in temps dipping back into the
20s...low 30s across the Cape and Islands.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
*/ Highlights...
- Power winter storm Sunday into Monday
- Moderate to heavy snow potential with significant accumulation
- Strong, damaging winds, especially along the coast
- Coastal flooding issues for N/W facing beaches
*/ Overview...
Snow lovers rejoice, this is your week. Several signals that support
pronounced troughing over the NE CONUS through mid-February: 1) MJO
presently in phase 7 transitioning into phase 8 as H5 high pressure
over the W Pacific strengthens up against a dominant H5 low in the
vicinity of the Aleutians. Subsequently the Pacific jet is enhanced
with dominant SW-flow into the W CONUS promoting a +PNA. Work done
by others, for example, Klotzbach et al. (2016), show that in such
MJO phasing there is both the promotion of deeper troughing. lower
MSLP, more amplified storm track over the NE CONUS thus an increased
probability of snowfall events over SE New England given enhanced
moisture and greater baroclinicity per energy out of the SW and cold
air advection out of the N/NW, and a negative phase of the NAO. It's
not entirely clear but the signals are there. Speaking of the -NAO,
2) a pseudo rex-block continues to prevail over W Europe/NE Atlantic
subsequently buckling/slowing the pattern upstream. Storm systems
less progressive to a degree, given greater residency, allowed to
mature/strengthen in closer proximity to the NE CONUS. And as to
the AO, 3) it wobbles from near-neutral to negative. Opportunities
for colder air to dislodge given polar low over N Canada and dominant
high pressure over SE Canada. However the better cross-polar flow
is still oriented more towards the E/SE Canadian maritimes.
Okay, so what does this all mean? That simply there should be no
surprise of Miller-A / Miller-B type systems emerging out of the W
to undergo rapid cyclogenesis in proximity to S New England. It is
going to be an active weather pattern over the next week so buckle
your seat belts. Shots of snow along with significant economic
and social impact. Will mainly focus on the storm for the Sunday
into Monday timeframe, only briefly touching on the storm for
Wednesday into Thursday.
*/ Discussion...
Sunday through Monday night...
N-stream Pacific-origin vort max undergoing cyclonic enhancement
through the base of a H5 negatively-tilting trough evolving into a
closed low. Pronounced region of QG-forcing within an associated
left front quadrant of an upper level jet streak, deep-layer cyclo-
genesis / forcing yields a stacking, occluding low pressure center
sweeping within the 40N/70W benchmark and deepening into the Gulf of
Maine. While moisture origin appears more continental, there is a
decent tongue of theta-E off the NW Atlantic. The conveyor belts
wrapping into the system (cyclonically with respect to the warm
conveyer belt), there is an initial over-running setup, front-end
thump with NW-SE banding signatures undercut by colder air given
ageostrophic flow Sunday. Low undergoing bombogenesis, transitioning
towards a comma-head/trowaling within the rapid cyclogenesis with
impressive 6-hour pressure falls of 2-4 mb / hr into Monday. The
dynamic forces involved yielding strong H5-7 omega through the snow
growth region with additional signals of negative theta-E lapse
rates, undoubtedly will see 2-4" snowfall rates with thundersnow
as suggested by the SREF. As the system exits, strong cold air
advection with steepening lapse rates as pressure rises are equal
to the offshore pressure falls at 2-4 mb / hr. Definite signal
of strong, damaging winds.
However not all is clear cut. There is a lot of complexity and also
uncertainty with this system:
1.) The speed at which the low deepens, the proximity of which with
respect to the coast of S New England, and both depth and magnitude
of warm and dry air wrapping into the system occlusion. This impacts
wind direction on the backside of the low. EC/UKmet deeper and
closer coast compared to GFS/NAM camp at 12z Monday.
2.) Dry air, concern within the snow-growth region, whether ice is
present to which there is a period across the S/SE Sunday night
where the column dries. Decent dry wedge suggested as the low wraps
late Sunday into Sunday night across CT / RI / SE MA.
3.) Warm air aloft, especially at H925, how back-bent the warming is
across the interior, owing to the challenge of precipitation-type.
In other words, thermal profiles where a slight nudge makes all the
difference.
4.) Surface 2m temperatures, owing to the process of wet-bulbing.
Also included is the evolution of shallow cold air with forecast
ageostrophic flow. Potential coastal front setup.
These small intricacies make all the difference with respect to
impact's at particular locations, all enough to make the
forecast quite challenging.
The low center and associated dynamics still uncertain, let's take a
look at both probabilistics and previous storm systems that match
closely to the forecast, gleaning clues of potential outcomes:
Probabilistics (GEFS / ECens / SREF): 10.21z SREF exhibited mixed
precipitation signals over interior S/SE portions of S New England
with the greater likelihood of snow N/NE of the MA-Pike and rain
over S/SE coastal regions of S New England. Those signals are
echoed within respective plumes which echo the complexity of the
situation. GEFS plumes as well but are more rain and snow and less
of a wintry mix with sleet / freezing rain. Support via GEFS and
ECens of snow across N/NE MA extending N/E across Coastal Maine,
heaviest snowfall amounts centered near Portland, ME, 6" amounts
possible into N CT. A high probability of wind impacts for E/SE
coastal MA. Mean snowfall and precipitation output focused around
the MA border, especially over high terrain on up N/E across East-
Coastal Maine.
CIPS Analogs: From the 10.12z and 11.0z GFS as well as the 11.0z NAM
some notable analogs have emerged: 2013.02.10 (better known as the
Blizzard of 2013), 2011.01.13, and 2015.03.15. Significant economic
and social impacts associated with these systems. When encompassed
together along with numerous other analogs, derived hazard guidance
has the majority of warning-level snowfall impacts N of the MA-pike
N/E across down-east Maine with a stronger freezing rain signal over
S New England. Greater impact of winds across E/SE MA especially as
the storm system exits the region. Heaviest 72-hour precipitation
amounts focused along the E coast of all of New England with amounts
of around 0.75 to 1.00 inch. Back of the mind from these analogs was
the trowaling motions associated and subsequent significant snowfall
amounts (perhaps the reason for some higher probabilities of 18" as
suggested by CIPS over E MA and down-east Maine?) and coastal flood
impacts.
So now forecaster thinking to which confidence is moderate at this
time:
1.) Model preference: Looking particularly at 12z Monday, UKMET/EC
fairly similar in low deepening and surface placement immediately E
of the Outer Cape. GFS/NAM slower and further N/E more situated in
the center of the Gulf of Maine, perhaps N of the Cape. Given the
complexities of the forecast, will prevail with model consensus with
this forecast given we're still 24 to 36 hours out.
2.) 2m temperatures: A consensus raw blend of guidance but applied a
wet-bulb correction of 1:1 T:Td. Again, coastal front potential, E-
coastal plain of MA as high-res WRF/Canadian suggest and thus with
precipitation onset with over-riding warmer H925 air there is the
possibility of freezing rain coinciding with CIPS analogs / probs.
Need to refine over future forecasts and owing to drier air aloft.
With freezing rain, targeting CT / RI / SE MA.
3.) Winds: Initial interior N funneling winds with an E onshore flow
ahead of the approaching low. Greater threat during low passage with
proximity to S New England and bombogenesis. Pressure falls noted
earlier will create very powerful winds, undoubtedly damaging. NW
gusts 55 to 65 mph along the immediate coastline with around 35 to
45 mph across the interior mainly Monday.
4.) Precipitation amounts: Leaned closer to the EC preferring the
later-stage onshore trowal suggested by probabilistics and analogs.
Higher precipitation amounts around 1.00 to 1.50 inches along the N
MA border towards NE MA forecast around 1.50 inches.
5.) Snow: Winter Storm Watch expanded with forecast warning-level
snows extending into N CT / N RI / I-95 corridor. Lower amounts over
Central and S CT and RI into SE MA with forecast wintry mix precip-
types. Within watch widespread 8-12", locally higher amounts 10-16"
over N/NE MA. Initially wet snow with SLRs around 9:1 Sunday into
Sunday night. Early Monday through the day during trowaling, more
light and fluffy with SLRs around 15:1. With trowaling, thundersnow
likely along with 2-4"/hr snowfall rates. Dependent on proximity of
the low to the E-coast of MA and magnitude of deepening. Along with
winds, there will be blowing and drifting issues, especially with
the later period of light and fluffy. Reduced visibility.
6.) Ice: Again, an uncertainty given potential coastal front setup,
whether there is a strong magnitude of colder air at the surface
above warmer air around H925. Area of focus is CT / RI / SE MA. Will
need to fine-tune with later forecasts. Event perhaps short lived
with a light icing.
7.) Timing: Start around 10a to 1p Sunday SW to NE across S New
England. Snow interior, rain S/SE coast. Possible icing CT/RI/SE
MA Sunday evening. Trowaling beginning early Monday morning,
tapering E during Monday afternoon and evening, concluding.
8.) Coastal Flooding: See discussion at the bottom.
9.) Impacts: Moderate to heavy snow at times will make for
reduced visibilities down to a quarter mile or less, coupled
with winds, likely near white-out, near blizzard conditions.
Limited confidence this go-around to go with blizzard watches.
Have to evaluate later based on low proximity. Slick, hazardous
travel, especially for the AM Monday commute. As to winds,
powerful, damaging, especially with snow clumped on surfaces.
Power outages likely, especially for areas with stronger winds
along the coast. Focus of winds early Monday morning through
Monday night.
10.) Hazards: Winter Storm Watch expanded. Encompasses the entire
event through Monday so in certain instances the greater impact
is in the later half of the storm. Some locations may end up as
an advisory with later forecasts. Expansion of the watch also
done to account for impact, especially Monday. Storm and gale
watches issued for the waters.
Tuesday and Wednesday...
Weak ridging aloft will yield to a break in the precipitation on
Tuesday. Another weak wave will move through the area on Wednesday
which could out put some showers across southern New England. Low
confidence on Wednesday forecast as models are diverging on timing
and strength.
Wednesday night into Thursday...
Lots of uncertainty. Ensembles guidance in both the GEFS and ECENS
are still all over the place as the potential outcomes to this
system. Will need to watch this timeframe over the next several
days to get a better idea of what could occur.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z update...
Thru 12z...
MVFR in snow with snow accumulations of 1-3".
After 12z...
Snow ends/move offshore around 12z or so followed by a drying
trend. However MVFR cigs linger much of the day except across
CT/RI and southeast MA cigs may lift to VFR during the
afternoon.
Tonight...
Trend during the evening will be towards VFR however late at
night MVFR cigs likely come onshore into eastern MA. Concern
here is this cloud deck may produce precip in the form of
freezing drizzle late tonight into Sunday morning. Forecast
confidence is low on this scenario but needs to be watched
closely. Elsewhere VFR in the evening lowers to MVFR after
midnight with a low risk of snow overspreading the region toward
daybreak Sunday.
KBOS TAF...main concern is potential for freezing drizzle late
tonight into Sunday morning. Important to monitor later TAF
updates.
KBDL TAF...Moderate to High forecast confidence.
Outlook /Sunday through Wednesday/...Moderate Confidence.
Sunday through Monday...
IFR-VLIFR. Wintry mix with onset. SN more N/W, RA more S/E on
Sunday. Transitioning to all snow overnight into Monday with
increasing NW winds. General 35 to 45 kt gusts across the
interior with 45 to 55 kt gusts across the shoreline terminals.
BLSN expected.
Tuesday...
VFR.
Wednesday...
VFR with the potential for MVFr in any passing SHSN.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
330 am update...
Today...
light winds as weak wave of low pressure tracks across the area.
Light snow this morning will lower vsby to 1-3 miles with improving
trend after daybreak as snow exits the region.
Tonight...
weak low pres moves offshore with winds becoming northeast in its
wake. Light freezing rain may accompany the moist northeast winds
across the eastern MA waters. This may also lower vsby 1-3 miles.
Outlook /Sunday through Wednesday/...Moderate Confidence.
Sunday into Monday...
Bombing low off the E coast of MA into the Gulf of Maine across
the Georges Bank. Seas building up around 20 feet on the outer
waters on Monday as NW winds gust up to 60 kts behind the low.
Storm force watches in effect with gale watches over the S inner
waters and interior bays / harbors. Threat of freezing spray in
addition to winds and seas.
Tuesday...
Winds should have diminished and seas should continue to gradually
subside.
Wednesday...
Another coastal low system is possible on Wednesday. This may
result in build seas and winds across the waters.
&&
.TIDES/COASTAL FLOODING...
Updated 315 am...
Powerful low pressure will develop somewhere over E MA waters
or W Georges Bank. Could be looking at a sub 980 low resulting
in NNW winds gusts possibly as strong as 60 kt. Potential storm
surge of 1-3 ft in Cape Cod Bay with less in Nantucket Sound.
Pockets of minor flooding along the E MA coast with more
moderate flooding for locations such as Sandwich and Dennis with
the Monday PM high tide based on the latest forecast.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Sunday morning through Monday evening
for CTZ002>004.
MA...Winter Storm Watch from Sunday morning through Monday evening
for MAZ002>019-022-026.
RI...Winter Storm Watch from Sunday morning through Monday evening
for RIZ001>004.
MARINE...Storm Watch from late Sunday night through late Monday night
for ANZ231-232-250-251-254>256.
Gale Watch from late Sunday night through late Monday night
for ANZ230-233>237.
&&
SYNOPSIS...Nocera/Sipprell
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...Sipprell/Dunten
AVIATION...Nocera/Sipprell
MARINE...Nocera/Sipprell
TIDES/COASTAL FLOODING...Nocera/SipprellHazardous weather outlook, Feb 10, 5:37 PM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 537 PM EST Fri Feb 10 2017 MAZ002>006-008>012-026-112245- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA- 537 PM EST Fri Feb 10 2017 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN...CENTRAL...AND NORTHEASTERN MASSACHUSETTS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. THERE IS A POTENTIAL FOR STRONG TO DAMAGING WINDS SUNDAY NIGHT INTO MONDAY. THE THREAT FOR STRONG WINDS AND HEAVY SNOW IS GREATEST ACROSS EASTERN MASSACHUSETTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CTZ002>004-MAZ007-013>024-RIZ001>008-112245- HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN ESSEX MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 537 PM EST Fri Feb 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...COASTAL NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN MASSACHUSETTS...AND RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POTENTIAL FOR STRONG TO DAMAGING WINDS AND HEAVY SNOW SUNDAY NIGHT INTO MONDAY. THE THREAT FOR STRONG WINDS AND HEAVY SNOW IS GREATEST ACROSS EASTERN MASSACHUSETTS. WINTER WEATHER HEADLINES MAY BE NEEDED WITH LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-251-254>256-112245- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 537 PM EST Fri Feb 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STORM FORCE WINDS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY. SEAS MAY EXCEED 15 FEET ACROSS THE COASTAL WATERS EAST AND SOUTHEAST OF MASSACHUSETTS. A POWERFUL LOW PRESSURE CENTER MAY DEVELOP OVER THE SOUTHERN GULF OF MAINE OR GEORGES BANK AND CREATE VERY DANGEROUS CONDITIONS FOR MARINERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ250-112245- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 537 PM EST Fri Feb 10 2017 ...STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WATCH. STORM FORCE WINDS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY. SEAS MAY EXCEED 15 FEET ACROSS THE COASTAL WATERS EAST AND SOUTHEAST OF MASSACHUSETTS. A POWERFUL LOW PRESSURE CENTER MAY DEVELOP OVER THE SOUTHERN GULF OF MAINE OR GEORGES BANK AND CREATE VERY DANGEROUS CONDITIONS FOR MARINERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 4:24 AM EST | High Wind Watch | BOX | Barnstable, Dukes, Essex, Nantucket | 316 days |
| Feb 11, 3:38 PM EST | Coastal Flood Watch | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk | 25 hr |
| Feb 11, 3:38 PM EST | Coastal Flood Advisory | BOX | Norfolk, Plymouth, Suffolk | 22 hr |
| Feb 11, 3:54 PM EST | Gale Warning | BOX | 60 hr | |
| Feb 11, 3:54 PM EST | Storm Warning | BOX | 54 hr | |
| Feb 11, 4:29 PM EST | Blizzard Watch | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth | 24 hr |
| Feb 11, 4:29 PM EST | Winter Storm Warning | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 39 hr |
| Feb 11, 4:29 PM EST | Winter Weather Advisory | BOX | Barnstable, Bristol, Dukes, Norfolk, Plymouth | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.